1. judyjudy

    judyjudy Registered User

    Mar 19, 2008
    32
    west sussex
    Dear All:eek:
    Yet more advice, help needed.
    We had got to the point, my mother and I, that she agreed to at least think about respite care for week or two. That was 2 days ago and yesterday. I go into the the hospital today and am greeted by...
    Ma: You haven't thought this through have (triumph in voice)
    Me: What?
    Ma: Who is going to fund this? I'm not....
    She will be self financing and, can afford to for a good number of years. Anyway I decided not to confrontational again so tried changing subject. Impossible to do. ANd again she now says that the only place she is going is the flat. I'm afraid I said she had a choice - stay in hospital or go to a wonderful place for respite for a week or two. SHe said she would stay in hospital... free!
    Is this all part of the demetia process?
    Its not just the money it is the incapacity on her part to follow logical thought patterns/processes. It is like a brick wall that I cannot penetrate. Everything I say bounces off her mind or is contradicted.
    Does anyone have any ideas as to how I get through to her that my over riding concern is her well being/safety and that I am not being a perfect pig. Is it worth my while getting her GP (she is in GP bed in community hospital)to talk to her/make her see sense. She doesn't remember anything of her last meeting with the consultant who told her why she was in hospital.
    Or, do I give up the unequal struggle and let her get on with her life as she sees it. Come what may. Only other answer is to have her sectioned!!!! How much more guilt would I feel then?
    Oh dear.
    Thanks
    Judy
     
  2. judyjudy

    judyjudy Registered User

    Mar 19, 2008
    32
    west sussex
    Meant to ask if anyone thinks there would be better drugs. SHE IS ON 50mg of Quetiapine. Anyone has any experience of this?
    Judy
     
  3. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,077
    Kent
    Oh Judy, what a disappointment for you.

    It sounds as if your mother is not yet ready to give up her fight. What do her doctors say? Do they think she will come to harm if she continues to live by herself?

    I really doubt her problem will be solved with drugs. She doesn`t feel ready for respite care so doesn`t see why she should co-operate.

    All I can suggest is you back down a bit. Make yourself less available and hope she might realize how much help she has taken from you. If you are not always at hand, she might be more willing to accept what`s on offer.

    A common symptom of dementia is the loss of insight. This is why so many cared for are incapable of responding to a rational discussion. And even when you think you`ve succeeded in getting your point accross, it will either have been forgotten within 5 minutes, or minds will have changed.

    I understand how frustrating it is or you, I live with it on a daily basis too. But I am living with my husband, so in that respect it is somewhat easier.

    I hope someone else might have some better ideas.
     
  4. Short girl

    Short girl Registered User

    Mar 22, 2008
    60
    You could try 'selling' respite to her as a holiday - I've heard this works sometimes, sometimes saying to a convalenscent home works (somebody told me we had these and the last Tory Government closed them - can't remember, long before I worked in community care)
    Unfortunately it's difficult to explain to people that when they don't need to be in hospital any more they need to move somewhere else.
    Good luck!
     
  5. knackered

    knackered Registered User

    Apr 8, 2008
    21
    Sussex
    ?quetiapine


    Hello, this is my first post so don't know if I'm doing it correctly. judyjudy, you asked about quetiapine (on a previous thread also) and no-one seems to have replied yet.
    Well, my mother was started on it at the lowest possible dose of 12.5mg and within about 10 days started to have dizziness, which is a side effect for some people. It, however, had no beneficial effect at that dose on her delusions, so the question was whether to increase it. As she had some dizziness the GP suggested she come off it for a couple of weeks and we should monitor good and bad changes, before deciding what to od. I'm sure there must be many others on this forum whose relatives have been given this drug, so apologies if I'm repeating what's been said elsewhere
     
  6. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,077
    Kent
    The reason, is the drugs affect in so many different ways. My husband had such dreadful side effects with both Aricept and Reminyl. Both are Alzheimer drugs people are fighting for. Others will say these drugs have helped provide several years better quality of life.
     
  7. mollieblue

    mollieblue Registered User

    May 16, 2007
    37
    belfast
    Hi judy,

    Not an easy situation to handle!

    Unfortunately this is how the dementia works, your mum has no insight into the fact that she isn't looking after herself. suffers think that we are the one's with the problem! Walking away from the arguement helps, by the time you come back to talk about it a lot of the time they've forgotten "round 1" of the fight!

    I feel it does come down to the medical professionals. There comes a time when the sufferer is deemed no longer able to make decisions for themselves.you're phsyco-geriatrician is the one to help and put pressure on, and don't be afraid to show how stressed you are and how much help you need.

    As i've said before, I think my situation was easier than most because my mum came around to the idea - although changed her mind as often as the weather changed!

    good luck ann x
     
  8. elaineo2

    elaineo2 Registered User

    Jul 6, 2007
    945
    leigh lancashire
    am at a loss as to what to say here.i have a resident who was admitted due to self harming and attempted overdose,several times.because she has been with us 4 6 weeks and has beeen fine we administer meds)she is not entitled to social service funding and has to go home!who therfore will be responsible or feel guilty if she overdoses?????criminal as the lady wants to stay,she feels secure!elainex
     
  9. knackered

    knackered Registered User

    Apr 8, 2008
    21
    Sussex

    yes agreed- my mother had a year's grace with Aricept before the side effects set in and she had to stop; by then, it seemed that the Aricept had stopped being beneficial anyway, which seems to be par for the course for many, from the little that I have read about it. But we were very thankful for the period during which it did help her. She was advised against Reminyl.
     
  10. thehoggers

    thehoggers Registered User

    Mar 24, 2008
    5
    memantine

    My sister is 44, diagnosed with FTD and has been on 5 mg of ebixa (memantine) for about four months. Also on a low dose of risperidone and an antidepressant. She has been much more stable, alleviated some of the fears and anxieties that she has. Not sure how long it will work, but for now, it's helping out alot. The drug you mentioned is sold as seroquel in canada and us, but there are other anti psychotics that may be better suited, as we found seroquel didn't work as well as risperidone.

    But the seroquel was good for sleeping!

    Good luck, the meds are like a puzzle, and finding the right combination so all works together takes awhile.

    Deb
     
  11. knackered

    knackered Registered User

    Apr 8, 2008
    21
    Sussex
    #11 knackered, Apr 10, 2008
    Last edited: Apr 10, 2008
    hi Deb, thanks for your comments. Glad you've found a cocktail that works for your sister. I only wish my mother was less 'sensitive' to the side effects of drugs! I believe seroquel (quetiapine) is supposed to have the least side effects of the currently available anti-psychotics, which is great, but even so her system seems to react to even a miniscule dose which has no detectable therapeutic effect (perhaps not surprising as the dose is so low). She's now been off the seroquel for a week and within 48 hours of coming off it her dizziness disappeared. I'm glad the resperidine is working for your sister. I believe it's a bit stronger than seroquel- but may also have side effects for some people, including dizziness. So I don't know what we can try next. Her delusions and anxiety make life miserable for her, and difficult for us! We await the GP's views (and the psychiatrist's at the memory clinic).

    You mention ebixa, and that could be a possibility, as Aricept no longer works (and ebixa works differently). I'll mention it to the psychiatrist at the next visit. I note that it also has side effects inc hallucinations and confusion which poor thing she already has, but it might well be worth trying to help slow down the loss of memory and, who knows, it might suit her!
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.